Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Transient behavior of solutions to a class of nonlinear boundary value problems


Authors: Kurt Bryan and Michael S. Vogelius
Journal: Quart. Appl. Math. 69 (2011), 261-290
MSC (2000): Primary 35B05, 35B40
DOI: https://doi.org/10.1090/S0033-569X-2011-01204-5
Published electronically: March 3, 2011
MathSciNet review: 2814527
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the asymptotic behavior in time of solutions to the heat equation with nonlinear Neumann boundary conditions of the form $ \partial u/\partial\mathbf{n}=F(u)$, where $ F$ is a function that grows superlinearly. Solutions frequently exist for only a finite time before ``blowing up.'' In particular, it is well known that solutions with initial data of one sign must blow up in finite time, but the situation for sign-changing initial data is less well understood. We examine in detail conditions under which solutions with sign-changing initial data (and certain symmetries) must blow up, and also conditions under which solutions actually decay to zero. We carry out this analysis in one space dimension for a rather general $ F$, while in two space dimensions we confine our analysis to the unit disk and $ F$ of a special form.


References [Enhancements On Off] (What's this?)

  • 1. J.M. Arrieta and A. Rodriguez-Bernal, Localization on the boundary of blow-up for reaction-diffusion equations with Nonlinear Boundary Conditions, Comm. in Partial Diff. Equations, 29, 2004, pp. 1127-1148. MR 2097578 (2005f:35159)
  • 2. C. Bandle and H. Brunner, Blowup in diffusion equations: A survey, Journal of Computational and Applied Mathematics, 97, 1998, pp. 3-22. MR 1651764 (99g:35061)
  • 3. K. Bryan and M. Vogelius, A uniqueness result concerning the identification of a collection of cracks from finitely many electrostatic boundary measurements, SIAM J. Math. Anal., 23, 1992, pp. 950-958. MR 1166567 (93f:35238)
  • 4. K. Bryan and M.S. Vogelius, Singular solutions to a nonlinear elliptic boundary value problem originating from corrosion modeling , Quarterly of Applied Math, 60, 2002, pp. 675-694. MR 1939006 (2003i:35108)
  • 5. K. Bryan and M.S. Vogelius, Precise bounds for finite time blowup of solutions to very general one-space-dimensional nonlinear Neumann problems, to appear in the Quarterly of Applied Math.
  • 6. Y.P. Chen and C.H. Xie, Global existence and nonexistence for a strongly coupled parabolic system with nonlinear boundary conditions, Acta Mathematica Sinica, 22, 2006, pp. 1297-1304. MR 2251391 (2007c:35063)
  • 7. M. Chlebik and M. Fila, On the blow-up rate for the heat equation with a nonlinear boundary condition, Mathematical Methods in the Applied Sciences, 23, 2000, pp. 1323-1330. MR 1784465 (2001k:35176)
  • 8. R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. I, Wiley, New York, 1953. MR 0065391 (16:426a)
  • 9. M. Fila and J. Filo, Blow-up on the boundary: A survey, pp. 67-78 in Singularities and Differential Equations, S. Janeczko et al. (eds), Banach Center Publ. 33, Polish Acad. Sciences, Warsaw, 1996. MR 1449147 (98c:35076)
  • 10. M. Fila, J. Filo and G.M. Lieberman, Blow-up on the boundary for the heat equation, Calculus of Variations and PDE, 10, 2000, pp. 85-99. MR 1803975 (2001k:35177)
  • 11. M. Fila and J. Guo, Complete blow-up and incomplete quenching for the heat equation with a nonlinear boundary condition, Nonlinear Analysis, 48, 2002, pp. 995-1002. MR 1880259
  • 12. M. Fila and P. Quittner, The blow-up rate for the heat equation with a nonlinear boundary condition, Mathematical Methods in the Applied Sciences, 14, 1991, pp. 197-205. MR 1099325 (92a:35023)
  • 13. Y. Giga and R. Kohn, Asymptotically self-similar blow-up of semilinear heat equations, Comm. Pure Appl. Math, 38, 1985, pp. 297-319. MR 784476 (86k:35065)
  • 14. Y. Giga and R. Kohn, Characterizing blowup using similarity variables, Indiana Univ. Math. J., 36, 1987, pp. 425-447. MR 876989 (88c:35021)
  • 15. Y. Giga and R. Kohn, Nondegeneracy of blowup for semilinear heat equations, Comm. Pure Appl. Math 42, 1989, pp. 845-884. MR 1003437 (90k:35034)
  • 16. J.S. Guo and B. Hu, Blowup rate for heat equation in Lipschitz domains with nonlinear heat source terms on the boundary, Journal of Mathematical Analysis and Applications, 269, 2002, pp. 28-49. MR 1907872 (2003c:35098)
  • 17. B. Hu and Z. Yin, The profile near blowup time for solution of the heat equations with a nonlinear boundary condition, Transactions Amer. Math. Soc., 346, 1994, pp. 117-135. MR 1270664 (95c:35040)
  • 18. S. Kichenassamy, Recent Progress on Boundary Blow-up, pp. 329-341 in ``Elliptic and Parabolic Problems'', Volume 63 of the Book Series ``Progress in Nonlinear Differential Equations and Their Applications'', Birkhäuser, Basel, 2005. MR 2176725 (2006e:35022)
  • 19. H.A. Levine: Some nonexistence and instability theorems for solutions of formally parabolic equations of the form $ Pu_t = -Au+F(u)$. Arch. Rational Mech. Anal., 51, 1973, pp. 371-386. MR 0348216 (50:714)
  • 20. H. Levine and L. Payne, Nonexistence theorems for the heat equation with nonlinear boundary conditions and for the porous medium equation backward in time, J. Differential Equations, 16, 1974, pp. 319-334. MR 0470481 (57:10235)
  • 21. Z. Lin and C. Xie, The blow-up rate for a system of heat equations with nonlinear boundary conditions, Nonlinear Analysis, 34, 1998, pp. 767-778. MR 1634742 (2000a:35096)
  • 22. K. Medville, Existence and blow up behavior of planar harmonic functions satisfying certain nonlinear Neumann boundary conditions, Ph.D. dissertation, Department of Mathematics, Rutgers University (NJ), May 2005.
  • 23. M. Protter and H. Weinberger, Maximum Principles in Differential Equations, Springer, New York, 1999. MR 762825 (86f:35034)
  • 24. F. Quiros and J.D. Rossi, Blow-up sets for linear diffusion equations in one dimension, Z. Angew. Math. Phys., 55, 2004, pp. 357-362. MR 2047293 (2004m:35153)
  • 25. F. Quiros, J.D. Rossi and J.L. Vazquez, Complete blow-up and thermal avalanche for heat equations with nonlinear boundary conditions, Comm in PDE, 27, 2002, pp. 395-424. MR 1886965 (2002k:35041)
  • 26. P. Quittner and A. Rodriguez-Bernal, Complete and energy blow-up in parabolic problem with nonlinear boundary conditions, Nonlinear Analysis, 62, 2005, pp. 863-875. MR 2153217 (2006a:35156)
  • 27. P. Quittner and P. Souplet, Superlinear Parabolic Problems: Blow-up, Global Existence and Steady States, Birkhaüser, Basel, 2007. MR 2346798 (2008f:35001)
  • 28. C. Roberts, Recent results on blow-up and quenching for nonlinear Volterra equations, J. Comput. Applied Math., 205, 2007, pp. 736-743. MR 2329649 (2008c:45006)
  • 29. A. Rodriguez-Bernal and A. Tajdine, Nonlinear balance for reaction-diffusion equations under nonlinear boundary conditions: dissipativity and blow-up, J. Diff. Eqns., 169, 2001, pp. 332-372. MR 1808470 (2002c:35162)
  • 30. J. Rossi, The blow-up rate for a semilinear parabolic equation with a nonlinear boundary condition, Acta Math. Univ. Comenianae, 2, 1998, pp. 343-350. MR 1739446 (2000k:35133)
  • 31. W. Walter, On existence and nonexistence in the large of solutions of parabolic differential equations with a nonlinear boundary condition, SIAM J. Math. Anal., 6, 1975, pp. 85-90. MR 0364868 (51:1122)
  • 32. M. Wang and Y. Wu, Global existence and blow-up problems for quasilinear parabolic equations with nonlinear boundary conditions, SIAM J. Math. Anal., 24, 1993, pp. 1515-1521. MR 1241155 (95c:35132)
  • 33. X.H. Yang, F.C. Li and C.H. Xie, Global existence and blow up of solutions for parabolic system involving cross-diffusions and nonlinear boundary conditions, Acta Mathematica Sinica, 21, 2005, pp. 923-928. MR 2156972 (2006i:35141)
  • 34. L. Zhao and S. Zheng, Blow-up estimates for system of heat equations coupled via nonlinear boundary flux, Nonlinear Analysis, 54, 2003, pp. 251-259. MR 1979732 (2004b:35151)
  • 35. S. Zheng, F. Li, and B. Liu, Asymptotic behavior for a reaction-diffusion equation with inner absorbtion and boundary flux, Applied Math. Letters, 19, 2006, pp. 942-948. MR 2240489 (2007b:35202)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35B05, 35B40

Retrieve articles in all journals with MSC (2000): 35B05, 35B40


Additional Information

Kurt Bryan
Affiliation: Department of Mathematics, Rose-Hulman Institute of Technology, Terre Haute, Indiana 47803

Michael S. Vogelius
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903

DOI: https://doi.org/10.1090/S0033-569X-2011-01204-5
Keywords: Blowup, heat equation, nonlinear Neumann boundary condition
Received by editor(s): June 2, 2009
Published electronically: March 3, 2011
Article copyright: © Copyright 2011 Brown University

American Mathematical Society